Alert archive / Iowa / Tornado Warnings in 1999

Tornado Warning 8, NWS La Crosse, WI

July 20, 1999Chickasaw County, Floyd County, Iowa

NWS La Crosse, WI issued this tornado warning at Jul 20, 1999, 5:06 PM CDT for Chickasaw County, Floyd County, Iowa. It was in force for 69 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 1999, 5:06 PM CDT (22:06 UTC)
Expired
Jul 20, 1999, 6:15 PM CDT
In force
69 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Chickasaw County, IA, Floyd County, IA

The radar

The La Crosse radar (KARX), 139 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:18 PM CDTHail 2.75Charles City, IA
Jul 20, 5:20 PM CDTThunderstorm Wind 60Carrville, IA
Jul 20, 5:20 PM CDTHail 1.75Charles City, IA
Jul 20, 5:30 PM CDTTornado F1Carrville, IATornado continued into Chickasaw County.
Jul 20, 5:31 PM CDTTornado F1Nashua, IATornado began in Floyd County

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 202207 RRA
TORLSE
IAC037-067-202315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
506 PM CDT TUE JUL 20 1999

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN FLOYD COUNTY IN NORTHEAST IOWA
  CHICKASAW COUNTY IN NORTHEAST IOWA

* UNTIL 615 PM CDT

* AT 500 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO NEAR CHARLES CITY...25 MILES SOUTHEAST OF MASON CITY...
  MOVING EAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  CHARLES CITY AROUND 508 PM
  BASSETT AROUND 515 PM
  CHICKASAW AROUND 515 PM
  IONIA AROUND 520 PM

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

SHEA/THOMPSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Jul 20, 3:30 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 20, 3:30 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT TUE JUL 20 1999

MAIN CONCERNS ARE CONVECTION OVERNIGHT...AND POSITION OF WARM
FRONT TOMORROW.

LATEST SURFACE ANALYSIS HAS THE WARM FRONT FROM JUST NORTH OF DVN
TO JUST SOUTH OF ALO TO WEST OF MCW.  LAPS CAPE VALUES ACROSS
SOUTHERN HALF OF FORECAST AREA 2000 TO 2500 WITH VALUES TO 6900 JUST
SOUTH OF THE FRONT. HODOGRAPHS FROM THE AREA SHOW ONLY A LITTLE
DIRECTIONAL SHEAR...BUT FAIRLY GOOD LENGTH. FLASH FLOOD GUIDANCE
VERY LOW WITH INCH OR LESS 6 HOUR VALUES IN SEVERAL COUNTIES.
GUIDANCE IS A BIT HIGHER IN TAYLOR AND CLARK COUNTIES IN WISCONSIN.
WATER VAPOR IMAGERY SHOWS A COUPLE OF SHORT WAVES COMING AROUND
THE RIDGE...THE FIRST A SUBTLE FEATURE IN SOUTHERN MINNESOTA MOVING
EAST...AND THE SECOND SHORT WAVE WAS LOCATED IN SOUTHERN NEBRASKA
AND WAS MOVING TOWARDS THE NORTH NORTHEAST.

EXAMINING THE 12Z ETA/NGM RUNS...PREFER THE ETA SOLUTION. NGM APPEARS
TO TAKE PRECIPITATION AND FORCING TO THE EAST TOO QUICKLY. ETA CAPE
FIELDS APPEAR TOO LOW...BUT MODIFYING FORECAST SOUNDINGS TO EXPECTED
SURFACE CONDITIONS PRODUCE MORE REASONABLE VALUES.  PRECIPITABLE
WATER VALUES HIGH OVERNIGHT BETWEEN 1.75 AND 2.00 INCHES. BOTH ETA
AND NGM FORECAST THE WARM FRONT TO SLOWLY MOVE TO THE NORTH
PERHAPS REACHING THE MINNESOTA/IOWA BORDER LATE TONIGHT.
SOUTHWEST FLOW CONTINUES TO PUSH THE WARM FRONT TO THE NORTH TO
THE NORTHEAST OF THE FORECAST AREA BY 22/00Z.  FORECAST SOUNDINGS
INDICATE THE CAP WILL INCREASE WEDNESDAY AS WARM AIR ADVECTION
CONTINUES.  ETA/NGM BOTH FORECAST RELATIVE HUMIDITY VALUES TO DROP
OFF TO 50 PERCENT OR LESS BELOW 250 MB BY 22/00Z.

GIVEN FLASH FLOOD GUIDANCE AND POTENTIAL FOR HEAVY RAINFALL WILL
KEEP THE FLASH FLOOD WATCH GOING THROUGH TONIGHT.  CONVECTION MAY
BE SEVERE THIS EVENING ESPECIALLY ACROSS SOUTHERN COUNTIES AS
INSTABILITY RAPIDLY INCREASES. STILL A QUESTION OF WHERE THE WARM
FRONT WILL BE WEDNESDAY AFTERNOON. POSSIBILITY OF OVERNIGHT
CONVECTION SUPPRESSING THE FRONT FURTHER SOUTH THAN MODELS
FORECAST...THEREFORE WILL LEAVE A LOW POP IN FORECAST. IN THE
EXTENDED RIDGE SHOULD BUILD ACROSS THE UPPER MISSISSIPPI RIVER VALLEY
AND SHOULD BRING HOT AND HUMID CONDITIONS.

COORDINATED WITH DVN/MPX/MKX/GRB.

.LSE...FLASH FLOOD WATCH...TONIGHT...MNZ079-086>088-094>096-IAZ008>011-018-
019-029-030-WIZ032>034-041>044-053>055-061.

NELSON

In the hours before

Special weather statement, Jul 20, 11:50 AM CDT, 5 hours 16 minutes before
IAC005-037-043-065-067-089-131-199-MNC039-045-055-099-109-157-169-
WIC001-011-019-023-043-053-057-063-081-103-119-121-123-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1150 AM CDT TUE JUL 20 1999

...HEAVY RAINS AND FLASH FLOODING POSSIBLE THIS AFTERNOON AND
TONIGHT...ALONG WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...

LATE THIS MORNING A WARM FRONT WAS LOCATED ACROSS NORTHERN IOWA INTO
NORTHERN ILLINOIS. A MOISTURE-LADEN TROPICAL AIRMASS WAS FLOWING NORTH
THROUGH THE CENTRAL PLAINS AND INTO UPPER MIDWEST. AS THIS AIRMASS RUNS
INTO THE WARM FRONT THIS AFTERNOON AND TONIGHT WIDESPREAD SHOWERS AND
THUNDERSTORMS...WITH THE POTENTIAL TO PRODUCE HEAVY RAINS...ARE
EXPECTED TO DEVELOP ALONG AND NORTH OF THE FRONT.

ADDITIONAL HEAVY RAINFALL ON THE SATURATED OR NEARLY SATURATED SOILS
ACROSS THE AREA HAS THE POTENTIAL TO PRODUCE SIGNIFICANT AND RAPID
RUNOFF...WITH AN INCREASED THREAT OF FLASH FLOODING. THIS IS ESPECIALLY
TRUE FOR PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA ALONG AND
WEST OF A ROCHESTER TO DECORAH TO OELWEIN LINE.

IN ADDITION TO THE FLOODING POTENTIAL...THE STORM PREDICTION CENTER
HAS INDICATED THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT OVER NORTHEAST IOWA...SOUTHWEST MINNESOTA AND
MUCH OF SOUTHWEST WISCONSIN.

STRONG HEATING SOUTH OF THE WARM FRONT COUPLED WITH DEWPOINTS IN THE
70S...WILL RESULT IN A VERY USTABLE AIRMASS JUST SOUTH OF THE AREA BY
MID AFTERNOON. THUNDERSTORMS ARE EXPECTED TO FIRE IN THE CONVERGENCE
AREA ALONG THE FRONT THIS AFTERNOON. A FEW OF THE STORMS LATER THIS
AFTERNOON AND EVENING MAY REACH SEVERE LIMITS...PRODUCING LARGE HAIL
AND DAMAGING WINDS. THE MAIN SEVERE WEATHER THREAT TIME APPEARS TO BE
BETWEEN 4 PM AND 10 PM.

STORM SPOTTER ACTIVATION MAY BE REQUIRED FROM THIS AFTERNOON THROUGH
THE LATE EVENING HOURS.

RRS
Special weather statement, Jul 20, 11:50 AM CDT, 5 hours 16 minutes before
IAC005-037-043-065-067-089-131-199-MNC039-045-055-099-109-157-169-
WIC001-011-019-023-043-053-057-063-081-103-119-121-123-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1150 AM CDT TUE JUL 20 1999

...HEAVY RAINS AND FLASH FLOODING POSSIBLE THIS AFTERNOON AND
TONIGHT...ALONG WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...

LATE THIS MORNING A WARM FRONT WAS LOCATED ACROSS NORTHERN IOWA INTO
NORTHERN ILLINOIS. A MOISTURE-LADEN TROPICAL AIRMASS WAS FLOWING NORTH
THROUGH THE CENTRAL PLAINS AND INTO UPPER MIDWEST. AS THIS AIRMASS RUNS
INTO THE WARM FRONT THIS AFTERNOON AND TONIGHT WIDESPREAD SHOWERS AND
THUNDERSTORMS...WITH THE POTENTIAL TO PRODUCE HEAVY RAINS...ARE
EXPECTED TO DEVELOP ALONG AND NORTH OF THE FRONT.

ADDITIONAL HEAVY RAINFALL ON THE SATURATED OR NEARLY SATURATED SOILS
ACROSS THE AREA HAS THE POTENTIAL TO PRODUCE SIGNIFICANT AND RAPID
RUNOFF...WITH AN INCREASED THREAT OF FLASH FLOODING. THIS IS ESPECIALLY
TRUE FOR PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA ALONG AND
WEST OF A ROCHESTER TO DECORAH TO OELWEIN LINE.

IN ADDITION TO THE FLOODING POTENTIAL...THE STORM PREDICTION CENTER
HAS INDICATED THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT OVER NORTHEAST IOWA...SOUTHWEST MINNESOTA AND
MUCH OF SOUTHWEST WISCONSIN.

STRONG HEATING SOUTH OF THE WARM FRONT COUPLED WITH DEWPOINTS IN THE
70S...WILL RESULT IN A VERY USTABLE AIRMASS JUST SOUTH OF THE AREA BY
MID AFTERNOON. THUNDERSTORMS ARE EXPECTED TO FIRE IN THE CONVERGENCE
AREA ALONG THE FRONT THIS AFTERNOON. A FEW OF THE STORMS LATER THIS
AFTERNOON AND EVENING MAY REACH SEVERE LIMITS...PRODUCING LARGE HAIL
AND DAMAGING WINDS. THE MAIN SEVERE WEATHER THREAT TIME APPEARS TO BE
BETWEEN 4 PM AND 10 PM.

STORM SPOTTER ACTIVATION MAY BE REQUIRED FROM THIS AFTERNOON THROUGH
THE LATE EVENING HOURS.

RRS
Local storm report, Jul 20, 12:13 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 PM CDT TUE JUL 20 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    ADAMS                     MN   FLOODING
07/20/99   MOWER                          CITY ROADS FLOODED.
                                          OFFICIALS SANDBAGGED AND
                                          SET UP ROAD BLOCKS ON
                                          COUNTY ROADS 7 AND 4.

1015 AM    PRESTON                   MN   FLOODING
07/20/99   FILLMORE                       FLOODING ACROSS CITY ROADS.

1015 AM    COUNTYWIDE                MN   FLOODING
07/20/99   FILLMORE                       FLASH FLOODING IN
                                          FORESTVILLE STATE PARK.
                                          MAIN ROAD THROUGH PARK
                                          FLOODED BRIEFLY. COUNTY
                                          ROADS 5 AND 11 FLOODED WITH
                                          DEBRIS ACROSS THEM. HIGHWAY
                                          63 FLOODED NEAR SPRING
                                          VALLEY.

GUYER/RIECK
Local storm report, Jul 20, 12:13 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 PM CDT TUE JUL 20 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    ADAMS                     MN   FLOODING
07/20/99   MOWER                          CITY ROADS FLOODED.
                                          OFFICIALS SANDBAGGED AND
                                          SET UP ROAD BLOCKS ON
                                          COUNTY ROADS 7 AND 4.

1015 AM    PRESTON                   MN   FLOODING
07/20/99   FILLMORE                       FLOODING ACROSS CITY ROADS.

1015 AM    COUNTYWIDE                MN   FLOODING
07/20/99   FILLMORE                       FLASH FLOODING IN
                                          FORESTVILLE STATE PARK.
                                          MAIN ROAD THROUGH PARK
                                          FLOODED BRIEFLY. COUNTY
                                          ROADS 5 AND 11 FLOODED WITH
                                          DEBRIS ACROSS THEM. HIGHWAY
                                          63 FLOODED NEAR SPRING
                                          VALLEY.

GUYER/RIECK

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:38 PM CDTFlash Flood WarningARXFloyd67 min
Jul 20, 4:38 PM CDTSevere Thunderstorm WarningARXFloyd67 min
Jul 20, 4:55 PM CDTFlash Flood WarningARXChickasaw, Floyd3 hr
Jul 20, 5:59 PM CDTSevere Thunderstorm WarningARXFayette61 min
Jul 20, 6:15 PM CDTFlash Flood WarningARXHoward, Mitchell3 hr
Jul 20, 6:25 PM CDTTornado WarningARXChickasaw50 min
Jul 20, 6:40 PM CDTSevere Thunderstorm WarningARXMitchell60 min

Nearby

Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.